CSN Login
Members Online: 5

chemo meds being recommened at consult

kerrycat
Posts: 4
Joined: Jul 2012

So if my Dad can eat better in the next 2 weeks he is scheduled for chemo. His meds are by IV and are called Carboplatin (day 1 & day 8) and Gemcitabine (day 8).

Can anyone comment on these?

He is 77 years old, a life smoker, quit in Sept 2011, diagnosed with NSC Stage IV lung cancer in June 2012, deteriorating very rapidly, probably because he is not eating and sleeping lots.

djchaves
Posts: 20
Joined: May 2012

Hi, my dad is on carboplatin and pemetrexed both every 3 weeks. My dad is 70 years old, quit smoking about 15 years ago and diagnosed with NSLC in April 2012. Lung cancer is in his left lung only but has spread to the pleura (lining on the lung). He has had 3 rounds of chemo. He is doing well, keeping his weight and has good spirits. The first chemo went fine, no side effects. The second and third chemo he did have nausea/just feeling plain crappy, it started a few days after chemo and lasted 4-5 days. But thankfully other than that he is doing well. I'm not sure the side effects of Gemcitabine. Hope this helps and I hope your dad does well with the chemo.

dennycee
Posts: 647
Joined: Mar 2011

So here are the meds from the other thread. Sorry I took so long to get back, Marinol, Megace and Oxandrin have been used to stimulate appetite. There is more on your other thread. Briefly, pain, depression and the radiation can all be contributing to his appetite loss. Maybe an anti-depressant in conjunction with an appetite stimulant will work.

The Carboplatin will leave a metallic taste in his mouth, lemon drops curbed that for me. Stock up on plastic spoons and forks to prevent the metallic taste from making it worse. They will be giving him steroids to help prevent nausea, these may make him grouchy or sleepless. Another possible side effect is hunger, they made me ravenous. I ate all day long and put my weight back. Keeping him hydrated and nourished will be a challenge. Hydration is as important during chemo as it was during radiation.

I did not have Gemcitabine so I looked it up. Side effects are loss of appetite, thinned or brittle hair, diarrhea, constipation, nausea and vomiting. The chemo nurses will give you a list of other things to watch for.

My best to you and your dad.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network